Hail, Lexington
- When
- May 16, 7:08 PM EST to 7:10 PM EST
- Where
- Lexington County, 0.57 mi W of Gaston
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.820, -81.110
Public reported penny size hail.
Isolated severe thunderstorms in Richland County produced wind damage to trees and some localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
Isolated severe thunderstorms in Richland County produced wind damage to trees and some localized flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 16, 6:21 PM EST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 721 PM EDT WED MAY 16 2012 .SYNOPSIS... A BROAD TROUGH OF LOW PRESSURE WILL SLOWLY MOVE EASTWARD ACROSS THE AREA INTO THURSDAY. THIS WILL KEEP THE CHANCE FOR RAIN IN THE FORECAST. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH BY FRIDAY AND REMAIN IN PLACE THROUGH THE WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... UPPER TROUGH REMAINS ACROSS THE EASTER PART OF THE COUNTRY WITH A WEAK SURFACE TROUGH OF LOW PRESSURE OVER THE REGION. WEAK MID/UPPER SHORTWAVE CROSSING THE CAROLINAS AND GA. SCATTERED CONVECTION SHOULD CONTINUE THROUGH SUNSET...THEN BEGIN TO DIMINISH. PRECIPITABLE WATER RANGE FROM 1.3 INCHES WEST TO 1.5 INCHES EAST. SO HEAVY DOWNPOURS POSSIBLE. LOWS OVERNIGHT SHOULD FALL INTO THE LOWER TO MID 60S. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/... SURFACE BOUNDARY IS STILL FORECAST TO BE SOMEWHERE ACROSS THE EASTERN FORECAST AREA. ALOFT...REGION SHOULD BE UNDER A MID-LEVEL COLD POOL. WITH GOOD AFTERNOON HEATING...EXPECT TO SEE SOME SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP AGAIN ACROSS THE AREA. BEST CHANCE SHOULD BE ACROSS THE EASTERN HALF OF THE AREA WHERE THERE SHOULD BE SOME INTERACTION WITH THE SEA-BREEZE FRONT. MAX TEMPERATURES IN THE LOWER 80S. RAINFALL WILL COME TO AN END AFTER SUNSET THURSDAY NIGHT. SOME DRYING MAY BE SEEN AS WE GET INTO FRIDAY...WITH THE DEEPEST MOISTURE EAST OF THE FORECAST AREA. MUCH OF THE FORECAST WILL BE DRY ON FRIDAY...EXCEPT EXTREME EAST WHERE AN ISOLATED STORM MAY BE POSSIBLE. TEMPS ON FRIDAY WILL BE SLIGHTLY COOLER WITH HIGHS AROUND 80. SATURDAY WILL BE SIMILAR TO FRIDAY...BASICALLY SLIGHT CHANCE OF PRECIP EAST...AND TEMPS IN THE LOWER 80S. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... MODELS CONTINUE TO SHOW EAST COAST TROUGH PATTERN THROUGH THE MIDDLE OF NEXT WEEK...WITH A FEW WEAK SHORTWAVES MOVING THROUGH THE FLOW. LOOKS AS IF THE CHANCE FOR RAIN SHOWERS WILL INCREASE AS WE GO THROUGH THE LONGER TERM PERIOD. TEMPERATURES DURING THIS PERIOD SHOULD REMAIN NEAR NORMAL. AS WITH PREVIOUS FORECAST DISCUSSIONS....IT IS STILL WORTH NOTING THAT THIS REMAINS A LOW CONFIDENCE FORECAST DUE TO THE LACK OF RUN TO RUN CONSISTENCY AMONG THE MODELS AND RELATIVELY WEAK FLOW PATTERN...LEADING TO A FORECAST DOMINATED BY SMALLER SCALE FEATURES WHICH ARE TOUGH TO PINPOINT IN THE EXTENDED PERIODS. && .AVIATION /00Z THURSDAY THROUGH TUESDAY/... A WEAK SURFACE TROUGH EXTENDS ACROSS THE CENTRAL PORTION OF THE STATE. ISOLATED-SCATTERED CONVECTION ACROSS THE AREA EARLY THIS EVENING WILL SLOWLY DIMINISH OVER THE NEXT FEW HOURS. MVFR OR IFR STRATUS AND FOG POSSIBLE LATE TONIGHT/THURSDAY MORNING. EXPECT MORE CUMULUS DEVELOPMENT AFTER 15Z THURSDAY WITH SLIGHTLY DRIER AIR PUSHING IN FROM THE WEST. EXTENDED AVIATION OUTLOOK...SCATTERED SHOWERS/THUNDERSTORMS POSSIBLE THURSDAY AFTERNOON/EVENING. FOG/STRATUS POSSIBLE FRIDAY MORNING. OTHERWISE...NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED THROUGH MONDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 403 AM EDT WED MAY 16 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-170815- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 403 AM EDT WED MAY 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A SURFACE FRONTAL BOUNDARY COMBINING WITH AN UPPER DISTURBANCE AND AFTERNOON INSTABILITY COULD PRODUCE ISOLATED TO SCATTERED SEVERE THUNDERSTORMS. THE MAIN THREAT WOULD BE DAMAGING WIND GUSTS AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
421 PM EDT WED MAY 16 2012
SCZ015-162115-
LANCASTER-
421 PM EDT WED MAY 16 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LANCASTER COUNTY
THROUGH 515 PM EDT...
AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...7 MILES SOUTHWEST OF IRWIN...MOVING NORTHEAST
AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ELGIN...IRWIN AND LANCASTER...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
HEAVY RAINFALL AND DANGEROUS LIGHTNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR
DRAINAGE AREAS AND LOW LYING SPOTS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3471 8063 3458 8075 3456 8086 3460 8090
3462 8090 3478 8081
TIME...MOT...LOC 2020Z 247DEG 7KT 3460 8087SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
546 PM EDT WED MAY 16 2012
SCZ031-162215-
SUMTER-
546 PM EDT WED MAY 16 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SUMTER COUNTY THROUGH
615 PM EDT...
AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR PINEWOOD...MOVING NORTHEAST AT 5 MPH.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 MPH...
PEA SIZE HAIL...
HEAVY RAINFALL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3371 8043 3373 8043 3373 8045 3371 8046
3371 8048 3367 8049 3365 8053 3366 8055
3368 8057 3368 8059 3382 8053 3381 8038
TIME...MOT...LOC 2146Z 219DEG 6KT 3373 8051The Columbia radar (KCAE), 14 km away, was scanning. The volume nearest the first event began at 00:07 UTC.
3 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Public reported penny size hail.
Police reported trees down on Hutto Ct.
Police reported trees down on Spring Lake Road.
Public reported large lmbs down on Wheat Street near Waccamaw Ave.
Highway Patrol reported flooding along Bluff Road and South Beltline closing highways.
Highway Patrol reported flooding along Hwy I-277 south bound and Sunset Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371086, 371088, 371089, 371087, 371084, 371085.